Hail, Montgomery
- When
- April 24, 5:55 PM CST
- Where
- Montgomery County, 1.25 mi ESE of Wales
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.110, -95.310
Hail up to 1 inch in diameter covered the ground.
A narrow line of thunderstorms, a few severe, developed along a slow-moving cold front that pushed across eastern Nebraska and southwest Iowa on April 24th. Initially warm mid level temperatures suppressed the activity through late afternoon, but eventually thunderstorms developed, generally south through east of Lincoln and Omaha.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A narrow line of thunderstorms, a few severe, developed along a slow-moving cold front that pushed across eastern Nebraska and southwest Iowa on April 24th. Initially warm mid level temperatures suppressed the activity through late afternoon, but eventually thunderstorms developed, generally south through east of Lincoln and Omaha.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 2:30 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 330 PM CDT FRI APR 24 2009 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD LARGE POSITIVELY TILTED TROF FM CNTRL CANADA TO THE WRN US. DOWNSTREAM FM THE TROF SW FLOW WAS BECOMING ESTABLISHED ACRS THE PLAINS. MAIN INTEREST FOR THE SHRT TERM IS A VERY WEAK SHRTWV OVR NRN NEB. MOISTURE RETURN AND QUALITY HAD SIGNIFICANTLY INCREASE THIS MRNG OVR THE SRN PLAINS WITH WIDESPREAD +10 H85 DEW POINTS. THIS WAS BEING CAPPED BY A STG EML WITH DELTA T VALUES FM H7 TO H5 OF +25 FM NW KS TO SRN MN. 19Z SFC ANLYS INDCD CDFNT EXTNDD FM NRN IA INTO NRN KS. FORECAST...SFC CDFNT WL CONT TO MAKE VERY SLOW PROGRESS TO THE S THIS EVNG. SFC PRES RISES TO THE N OF THE BOUNDARY ARE VERY WEAK AND THE BOUNDARY WILL BE IN NO HURRY TO SLIP S. MOISTURE WAS ALSO ON THE INCREASE THIS AFTN WITH DEW POINTS INCREASING THRU THE 50S AND WITH THE DEPTH OF THE MOISTURE ALSO INCREASING. NEVERTHELESS...GIVEN THE STOUT EML...CONVECTIVE DEVELOPMENT ALNG THE CDNT WL BE LIMITED THRU THE AFTN. WE DO STILL EXPECT ISO ACTIVITY TO DVLP NEAR OR JUST BEHIND THE SFC BOUNDARY...BUT NOT UNTIL 23-00Z THIS EVNG. EFFECTIVE SHEAR IS ALSO FAIRLY LIMITED WITH MOST OF THE DEEP LAYER SHEAR NORTH OF THE BOUNDARY NEAR THE UPPER LEVEL JET. THUS VALUES NEAR 30 KTS OF EFFECTIVE SHEAR IS ALL THAT WILL BE REALIZED. SHEAR VECTORS NEARLY PARALLEL TO THE SFC FNT WL TEND TO PROMOTE STORMS INTERACTIONS AND NOT DISCRETE ACTIVITY. GIVEN THE VERY STEEP MID LVL LAPSE RATES...ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE HAIL. LARGE DEW POINTS SPREADS AND VERY DRY MID LVL AIR WL ALSO ALLOW FOR SOME WIND POTENTIAL...BUT AGAIN COVERAGE IS EXPECTED TO BE LIMITED. STORMS ARE GENERALLY EXPECTED TO WEAKEN LATE IN THE EVNG AS THE BOUNDARY LAYER DECOUPLES...BUT INCREASING FRONTOGENESIS BEHIND THE BOUNDARY WL LEAD TO INCREASING SHRA/TSRA OVR THE NRN CWA AFTER 03Z. HAVE INCREASED GOING POPS INTO THE LIKELY CAT OVERNIGHT IN THIS AREA WHICH IS CLOSEST TO THE EJECTING NRN PLAINS WAVE. OTHERWISE HAVE LOWERED GOING LOWS FOR TONIGHT MOST LOCATIONS GIVEN UPSTREAM DEW POINTS AND DEPTH OF THE COLD AIR. REST OF THE FORECAST REMAINS MUDDY WITH NUMEROUS CHANCES FOR RAIN. SFC CDFNT ON SAT WL DROP S OF THE FA...AND DURING THE DAY THERE IS LITTLE FORCING FOR PRECIP. LEFT A SCHC POP IN THE S DURING THE DAY NEAR THE BOUNDARY THOUGH. BETTER CHCS FOR ACTIVITY WL DEVELOP SAT NIGHT AS SRN STREAM SYSTEM OVER THE DESERT SW STARTS TO BACK THE UPPER LEVEL FLOW LEADING TO STG WAA. GFS IS MUCH STRONGER WITH THE MOISTURE RETURN AND THIS LOOKS A LITTLE OVERDONE. DO EXPECT INCREASING CHCS FOR CONVECTION OVERNIGHT SAT AND WL CONT WITH THE LIKELY POPS. PARCELS LIFTED FM AROUND H85 DO HAVE AROUND 750 J/KG MUCAPE LATE SAT NIGHT SO A STG STORM WLD BE POSSIBLE /ESPECIALLY IN THE S/ BUT WIDESPREAD SVR IS NOT EXPECTED. PACIFIC FNT WL THEN WORK INTO THE CWA ON SUN WITH A CONTD CHC FOR TSRA. IF WE GET SOME SUN ON SUNDAY...SOME ISO SVR WX IS POSSIBLE. INCREASED GOING HIGHS DURING THIS TIME OVR THE CNTRL AND S WHERE THEY SHOULD BE ABLE TO GET INTO THE WARM SECTOR OF THE CYCLONE. EXTENDED...A DRY PERIOD DOES LOOK TO DVLP FM MON NIGHT THROUGH TUES NIGHT OVER MOST OF THE FA AS SFC HI PRES FM CANADA BUILDS IN FOR A TIME. WRN US TROF WL RMN IN PLACE THRU THE WEEK THOUGH AND AS THIS GETS CLOSER TUES NIGHT THRU THURS...THE CHCS FOR RAIN WILL ONCE AGAIN INCREASE. TMPS WL BE AT OR SLIGHTLY BELOW NORMAL DURING THE PERIOD WITH THE RAIN CHCS AND THE CWA LOCATED GENERALLY NORTH OF THE WARM FRONT. BOUSTEAD && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FCST VALID THROUGH 25/18Z. CDFNT HAS MOVED THRU KOFK AND CONTINUES TO SLOWLY WORK SOUTH TOWARD KOMA AND KLNK. SCATTERED TSTMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG THE FRONT AND MAY AFFECT KOMA AND KLNK AS THE FRONT SLOWLY PUSHES SOUTH. SCATTERED RAIN SHOWERS ARE POSSIBLE BEHIND THE FRONT AT KOFK THRU THE OVERNIGHT HOURS. GRIFFIS && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT FRI APR 24 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 512 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA. SOME OF THE STORMS MAY REACH BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND CONTINUE TO MOVE SOUTHEAST THROUGH THE LATE EVENING HOURS. A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE AREA. STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT. SOME STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...BUT THE CHANCE FOR SEVERE WEATHER IS EXPECTED TO DECREASE AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE FRONTAL BOUNDARY IS EXPECTED TO PUSH SOUTHWARD AND BE MORE ACTIVE IN MISSOURI AND KANSAS. THUNDERSTORM CHANCES SHOULD INCREASE SATURDAY NIGHT INTO SUNDAY AS THE FRONT LIFTS BACK TO THE NORTH. SOME SEVERE STORMS MAY OCCUR SUNDAY INTO SUNDAY EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE WEATHER PATTERN IS EXPECTED TO REMAIN SOMEWHAT UNSETTLED INTO THE MID PART OF NEXT WEEK...WITH A SMALL CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY TO THE SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA. MAYES
The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 hail. Local standard time, as filed.
Hail up to 1 inch in diameter covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156120.